Dehydration Caused by a Medicine

Many prescription and non-prescription medicines can cause dehydration. A few examples are:

  • Antihistamines.
  • Blood pressure medicines.
  • Chemotherapy.
  • Diuretics.
  • Laxatives.

If you think that your dehydration is caused by a medicine:

  • Call the doctor who prescribed the medicine to find out if you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a non-prescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Current as ofSeptember 23, 2018

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: